Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

January 6, 2017Jefferson County, New York

NWS Buffalo, NY issued this special weather statement at Jan 6, 2017, 4:03 PM EST for Jefferson County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 6, 2017, 4:03 PM EST (21:03 UTC)
Expired
Jan 6, 2017, 5:00 PM EST
In force
57 min
Issued by
NWS Buffalo, NY

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 9 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

732 
WWUS81 KBUF 062103
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
403 PM EST FRI JAN 6 2017

NYZ006>008-062200-
Lewis-Jefferson-Oswego-
403 PM EST FRI JAN 6 2017

...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHWESTERN LEWIS...
SOUTHERN JEFFERSON AND NORTHEASTERN OSWEGO COUNTIES...

At 401 PM EST, A band of lake effect snow producing snow fall rates
of 2 to 3 inches per hour will continue to drift slowly northward
toward Adams and Copenhagen this afternoon. This band will likely
stall just south of Watertown. Visibilities will drop quickly to
less than a quarter of a mile in this band of lake effect snow,
producing dangerous driving conditions along I81 mainly between
Pulaski and Watertown.

Locations impacted include...
Sandy Island Beach State Park, Carthage, West Carthage, Adams, Barnes
Corners, Southwick Beach State Park, Henderson Harbor, Adams Center,
Denmark and Henderson.

This includes Interstate 81 between exits 37 and 44.

LAT...LON 4380 7553 4359 7560 4360 7626 4369 7626
      4388 7630 4402 7545 4388 7539
$$

Church

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jan 6, 2:49 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jan 6, 2:49 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
249 PM EST Fri Jan 6 2017

.SYNOPSIS...
A deep trough anchored over the eastern half of the continent will
keep very cold weather in place through the weekend. A westerly flow
of cold air will continue to support locally heavy lake effect snow
east of Lakes Erie and Ontario through Sunday. The lake effect snow
will finally end later Monday. An area of low pressure will then
spread a general light snow into the region Monday night and Tuesday
morning before much warmer air arrives and changes the snow to rain
late Tuesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
Radar imagery showing lake effect snow persisting east of the lakes
late this afternoon. Off Lake Erie, most of the snow is very light
with dry air and a lower inversion forcing the weakening trend. The
one exception is right along the lakeshore from the PA state line to
Westfield with a strongly convergent band supporting 1-2 inch per
hour snowfall rates. This band should weaken through the early
evening temporarily. Off Lake Ontario a decent band remains near the
Oswego/Jefferson County border with 1-2 inch per hour snowfall rates
locally. This band will remain in place through early evening, with
a slow northward drift starting.

The main concern through Saturday and beyond will continue to be
heavy lake effect snow. Outside of the lake effect, skies will be
mainly clear to partly cloudy with a fairly dry airmass in place as
a weak ridge of high pressure crosses the region. Temperatures will
be cold, with lows in the single digits in many areas outside of the
lake effect snow bands tonight, and highs in the teens Saturday.

Now for the lake effect snow...

Off Lake Erie...

The airmass will remain quite dry and flow fairly weak tonight
through Saturday, which will greatly limit inland extent and keep
the heavier snow close to the lake. Lake induced equilibrium levels
remain around 8K feet through the period, with a favorable layer of
dendritic crystal growth found in the lake effect cloud bearing
layer beneath the inversion. This will allow for favorable cloud
microphysics and fluffy snow which is efficient at accumulating.

The band along the Lake Erie shore near Westfield late this
afternoon is expected to weaken and/or contract back to the west and
over the lake this evening. Through tonight mesoscale model guidance
suggests this band, or anther, will re-intensify over western
Chautauqua County and continue overnight before weakening and
drifting mainly into Erie County PA Saturday morning. The heaviest
additional amounts from this evening through early Saturday morning
should focus on areas from Ripley, Sherman, and Findlay Lake
possibly as far east as Mayville. Expect additional amounts of 4-7
inches tonight and another inch or so Saturday morning. Snowfall
rates will not be as intense as they have been, but 1-2 inches per
hour briefly is possible.

Elsewhere, farther north and east across Southern Erie, Wyoming, and
Cattaraugus counties, any remaining snow should be much lighter with
no more than an inch or two locally tonight into early Saturday.
From late morning through the afternoon Saturday, expect a broad
area of light and disorganized snow showers across the Western
Southern Tier with only minor additional accumulations.

Off Lake Ontario...

Moisture will be a little deeper and more favorable than over Lake
Erie, and lake induced equilibrium levels will also be higher at
near 10K feet. This should allow the Lake Ontario band to remain
better organized and stronger tonight through Saturday, with
snowfall rates occasionally reaching 2-3 inches per hour. The band
of heavy snow will be moving a good deal however, which will limit
accumulations somewhat at any given location.

The band near the Oswego/Jefferson County border will move a little
farther north through mid evening. This band may undergo some
temporary weakening for a few hours early this evening as boundary
layer flow becomes sheared and a little disorganized with the weak
surface ridge building directly overhead. The band should intensify
again late evening and overnight as boundary layer flow becomes more
unidirectional and a little stronger, and moisture deepens. By late
evening the band will be a little farther north from Adams to near
Carthage and Croghan. Deeper moisture and somewhat stronger flow
should allow the band to extend farther inland again during this
time, deeper into Lewis County. The band will remain there for a few
hours before boundary layer flow veers more westerly again
overnight, with lake effect snow drifting back south across the Tug
Hill and into northern Oswego County by late tonight. Expect
additional amounts of 8-10 inches in the most persistent bands
tonight across southern Jefferson, western Lewis, and northern
Oswego counties.

On Saturday the lake band will become more tea kettle in nature,
dominated by land breeze circulations in the light flow. The band
will focus mainly in central and western Oswego County, with the
heaviest snow right along the shoreline. The band of snow will take
on an anticyclonic curvature with a surface ridge near the lake.
These types of bands will typically only drop heavy snow within a
few miles of the lakeshore, but can produce locally heavy snow in
places such as Oswego, Scriba, and Minetto. This tea kettle band
should be most intense during the morning, then weaken and contract
back over the lake during the afternoon. Expect additional amounts
during the day on Saturday of around a foot in the strongest bands
across Oswego County.

The lake effect snow will continue beyond Saturday, more on this in
the short term section below.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Lake effect snow will continue to oscillate east of the lakes this
period through Sunday night or early Monday morning. The period will
end with a synoptic system bringing initially light snow across the
region Monday night. Looking at the details.

An upper level low...originating from the Canadian Arctic...will
slide down the western shore of Hudson Bay today, reaching the Great
Lakes Saturday night. This feature will supply a fresh...arctic
source cold airmass for Saturday night and Sunday for our region. At
the surface a surface trough will drop slowly southward through
Ontario and Quebec Canada, reaching the Saint Lawrence Valley and
Lake Ontario region by Sunday morning.

As far as lake effect snow goes, expect continued bands east of both
lakes.

For Lake Erie a general westerly flow will bring lake snows across
the Southern Tier. Moderate amounts of moisture within a shallow
snow dendritic growth zone will generate lake effect snow.
Instability will be extreme with the frigid -20C 850 hPa
temperatures flowing over the open lakes, and lake induced
equilibrium levels will rise towards 10K feet by Sunday morning.

Initially the westerly flow will bring multi banded structured snows
across SW NYS overnight Saturday...but as the flow veers to more of
a northerly direction behind the upper level low, a Lake Huron to
Lake Erie connection will likely develop, and with rising inversion
heights, a moderate...single band of snow will likely develop over
portions of Chautauqua and far western Cattaraugus Counties. This
snowband will remain over the SW NYS through the day Sunday...and
may even clip So. Erie for a time within the northwest flow. With an
upstream connection portions of Chautauqua and Cattaraugus Counties
may see one half foot or more of snow...for which a lake effect snow
watch will be in place from Saturday night through Sunday.

This northwest flow may also generate a few lake effect snow showers
across the remainder of WNY, outside of the main lake effect snow
bands. Will have chance pops to cover this activity, with
accumulations minor...under an inch.

Sunday night surface high pressure will build towards the Ohio
Valley and this feature will begin to back the surface winds, while
also bringing drier air through the low levels. Lake effect snow
will begin to lift northward Sunday night, and weaken as lake
effect snow parameters become less favorable.

For Lake Ontario...

Lake effect snow on a light west-northwesterly flow will be focused
upon the southeastern portions of the lake to start the period. This
band will not have as far an inland extent to begin the night within
the light flow...and may lift towards the southern Tug Hill briefly
overnight before within a WSW flow ahead of the surface trough.
Greatest snow accumulations will be near Oswego County Saturday
night.

This trough will focus convergence along the long axis of Lake
Ontario such that a single band of snow will remain moderate through
the night. As such the current lake effect snow warning for the
three counties east of Lake Ontario has been extended through early
Sunday afternoon to account for additional snows. Snow intensity
will likely increase towards Sunday morning as inversion heights
increase, though veering winds behind the surface and upper level
low will quickly drop the band southward towards the southern and
southeastern shoreline of Lake Ontario. The increase in wind shear
may disrupt the band Sunday morning, with several less intense bands
of snow fall SE of Lake Ontario through the day. While the greatest
accumulations will be southeast of Lake Ontario...an inch or so of
snow may fall along the Orleans to western Wayne lake shoreline as
well.

Sunday night surface high pressure will build towards the Ohio
Valley and this feature will begin to back the surface winds, while
also bringing drier air through the low levels. Lake effect snow
will begin to lift northward Sunday night and Monday, and weaken as
lake effect snow parameters become less favorable.

Later Monday a fast moving shortwave crossing southern Canada will
cross just to the north of Lake Ontario Monday afternoon. This
feature may bring a few synoptic snow showers across Lake Ontario,
and points east of the lake through the afternoon and evening hours.

Later Monday night isentropic lift will increase as deep southerly
flow transports warmer, and a more moist airmass northward. There
will not be much forcing aloft, with a general zonal flow over the
region, thus any snow showers that do develop will likely remain on
the lighter side.

Temperatures will remain below normal this period, and it will not
be until warming aloft Monday night that overnight lows remain near
or just above normal. Highs Sunday will be cold, generally in the
single digits to teens...while Monday should return 20s to the
region. Lows Saturday night and Sunday night will drop into the
single digits, and may drop below zero in areas that can be free of
lake clouds. Monday night overnight lows will not drop much,
especially towards the west where southerly winds will be
increasing.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Precipitation wise the next threat for some light snow or snow/rain
will be at the start of the period Tuesday. The next more robust
wave arrives Wednesday, bringing the likelihood of widespread
precipitation. Attendant warm air advection should be strong enough
to support a rain, with colder air coming in behind the system
Wednesday night/Thursday to bring a mix then eventual change over to
snow. Temperature aloft look to get cold enough for some lake
enhancement by Thursday.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A westerly flow of cold air will remain in place through Saturday
and continue to support localized lake effect snow east of the
lakes. The lake effect snow will produce IFR and lower conditions
with locally heavy snowfall. The Lake Erie lake effect snow will
occasionally impact the KJHW terminal through Saturday with IFR
conditions at times. The Lake Ontario lake effect will likely remain
just south of KART most of the time, although some IFR is possible
for several hours this evening as the band drifts a little farther
north.

Otherwise outside of the lake effect snow, VFR will prevail with
mainly clear to partly cloudy skies. This includes KBUF, KROC, and
KIAG where VFR conditions will prevail through the period.

Outlook...

Saturday night...Lake effect snow with attendant LIFR/IFR east of
the lakes...VFR elsewhere.
Sunday...Areas of IFR with a few snow showers, and more persistent
IFR southeast of the lakes in lake effect snow. Monday...Mainly VFR.
A chance of light lake effect snow east of the lakes with local IFR.
Tuesday...MVFR/IFR with snow likely, changing to rain late.
Wednesday...Areas of MVFR with a chance of rain.

&&

.MARINE...
Moderate westerlies will persist through this evening on Lakes Erie
and Ontario with marginal small craft advisory conditions through
the first half of the night. A ridge of high pressure will then
build into the Lower Great Lakes and bring somewhat lighter winds
late tonight through most of Saturday. An arctic front will then
move southeast across the area Saturday night and Sunday with
another period of moderate to strong northwest winds on both lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 1 PM EST Sunday for NYZ006>008.
     Lake Effect Snow Watch from Saturday evening through Sunday
     evening for NYZ019-020.
     Lake Effect Snow Warning until 10 AM EST Saturday for NYZ019.
MARINE...Small Craft Advisory until 1 AM EST Saturday for LEZ040-041.
         Small Craft Advisory until 4 AM EST Saturday for
         LOZ043>045.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK
SHORT TERM...THOMAS
LONG TERM...LEVAN
AVIATION...HITCHCOCK
MARINE...HITCHCOCK
Hazardous weather outlook, Jan 6, 2:37 PM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
237 PM EST FRI JAN 6 2017

NYZ006>008-071945-
OSWEGO-JEFFERSON-LEWIS-
237 PM EST FRI JAN 6 2017

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>005-010>014-021-085-071945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-ALLEGANY-SOUTHERN ERIE-
237 PM EST FRI JAN 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ019-071945-
CHAUTAUQUA-
237 PM EST FRI JAN 6 2017

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 10 AM EST SATURDAY...
...LAKE EFFECT SNOW WATCH IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.
   LAKE EFFECT SNOW WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ020-071945-
CATTARAUGUS-
237 PM EST FRI JAN 6 2017

...LAKE EFFECT SNOW WATCH IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-071945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
237 PM EST FRI JAN 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Local storm report, Jan 6, 11:32 AM EST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1132 AM EST FRI JAN 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             1 SE ELMA CENTER        42.82N  78.62W
01/06/2017  M11.3 INCH       ERIE               NY   COCORAHS

            24 HOUR SNOWFALL.

&&

EVENT NUMBER BUF1700138

SJW
Local storm report, Jan 6, 12:42 PM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1242 PM EST FRI JAN 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             LANCASTER               42.90N  78.67W
01/05/2017  M9.0 INCH        ERIE               NY   PUBLIC

&&

EVENT NUMBER BUF1700139

SJW
Special weather statement, Jan 6, 1:19 PM EST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Buffalo NY
119 PM EST FRI JAN 6 2017

NYZ019-061915-
Chautauqua-
119 PM EST FRI JAN 6 2017

...A BAND OF LAKE EFFECT SNOW WILL AFFECT WEST CENTRAL CHAUTAUQUA
COUNTY...

At 117 PM EST, A band of lake effect snow producing snow fall rates
of about 2 inches per hour is producing dangerous driving conditions
along Interstate 90 and the Lake Erie shoreline. Visibilities will
drop quickly to less than a quarter of a mile in this band of lake
effect snow.

Locations impacted include...
Westfield, Mayville, Portland, Ripley, Brocton, Ripley Beach and
Barcelona.

This includes Interstate 90 between exits 61 and 60.

LAT...LON 4244 7950 4246 7948 4233 7935 4216 7976
      4227 7976 4228 7973 4231 7977

Church
Special weather statement, Jan 6, 2:23 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Buffalo NY
223 PM EST FRI JAN 6 2017

NYZ019-062115-
Chautauqua-
223 PM EST FRI JAN 6 2017

...A BAND OF HEAVY LAKE EFFECT SNOW WILL AFFECT THE LAKE
ERIE SHORE OF CHAUTAUQUA COUNTY...

A band of lake effect snow producing snow fall rates of around 2
inches per will continue along the Lake Erie shore from the
Pennsylvania State line to Westfield through late afternoon.

Locations impacted include...
Westfield, Lake Erie State Park, Portland, Ripley, Brocton, Ripley.

This includes Interstate 90 between exits 61 and 60.

Use extra caution if you must travel into or through this band of
very heavy lake effect snow. Motorists should be prepared for very
poor visibility and deep snow cover on roads.

LAT...LON 4228 7973 4230 7976 4243 7944 4237 7935
      4221 7976 4227 7976

HITCHCOCK
Special weather statement, Jan 6, 3:58 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Buffalo NY
358 PM EST FRI JAN 6 2017

NYZ019-020-085-062200-
Southern Erie-Cattaraugus-Chautauqua-
358 PM EST FRI JAN 6 2017

...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHERN ERIE...
NORTHWESTERN CATTARAUGUS AND NORTHERN CHAUTAUQUA COUNTIES...

At 354 PM EST, A band of lake effect snow producing snow fall rates
of 2 inches per hour will continue along the Lake Erie shoreline
from the Pennsylvania line to near Hamburg this afternoon.
Visibilities will drop quickly to less than a quarter of a mile in
this band of lake effect snow creating hazardous travel conditions
along the I90 Thruway.

Locations impacted include...
Dunkirk, Fredonia, Hamburg, Boston, Eden, Colden, Orchard Park,
Westfield, Silver Creek and Angola.

This includes Interstate 90 between exits 61 and 57.

LAT...LON 4227 7976 4228 7973 4230 7975 4278 7877
      4264 7860 4217 7976

Church
Special weather statement, Jan 6, 4:03 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
403 PM EST FRI JAN 6 2017

NYZ006>008-062200-
Lewis-Jefferson-Oswego-
403 PM EST FRI JAN 6 2017

...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHWESTERN LEWIS...
SOUTHERN JEFFERSON AND NORTHEASTERN OSWEGO COUNTIES...

At 401 PM EST, A band of lake effect snow producing snow fall rates
of 2 to 3 inches per hour will continue to drift slowly northward
toward Adams and Copenhagen this afternoon. This band will likely
stall just south of Watertown. Visibilities will drop quickly to
less than a quarter of a mile in this band of lake effect snow,
producing dangerous driving conditions along I81 mainly between
Pulaski and Watertown.

Locations impacted include...
Sandy Island Beach State Park, Carthage, West Carthage, Adams, Barnes
Corners, Southwick Beach State Park, Henderson Harbor, Adams Center,
Denmark and Henderson.

This includes Interstate 81 between exits 37 and 44.

LAT...LON 4380 7553 4359 7560 4360 7626 4369 7626
      4388 7630 4402 7545 4388 7539

Church

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 7:04 PM ESTSpecial Weather StatementBUFChautauqua, Erie86 min
Jan 5, 7:31 PM ESTSpecial Weather StatementBUFJefferson59 min
Jan 5, 8:36 PM ESTSpecial Weather StatementBUFChautauqua, Wyoming84 min
Jan 5, 8:39 PM ESTSpecial Weather StatementBUFJefferson81 min
Jan 5, 9:49 PM ESTSpecial Weather StatementBUFChautauqua86 min
Jan 5, 9:56 PM ESTSpecial Weather StatementBUFLewis79 min
Jan 6, 1:19 PM ESTSpecial Weather StatementBUFChautauqua56 min
Jan 6, 2:23 PM ESTSpecial Weather StatementBUFChautauqua112 min
Jan 6, 2:37 PM ESTLake Effect Snow WatchBUFCattaraugus, Chautauqua20 hr
Jan 6, 3:58 PM ESTSpecial Weather StatementBUFErie62 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.